DiazepamReturn to Diazepam overview
Changing medication can be scary, especially when you don't know what the consequences will be
Diazepam can make some people think about hurting themselves or committing suicide.
You must go straight to hospital with your tablets if you have any of these thoughts. You must tell the doctor that you are taking diazepam. There are other things you can take instead.
Tell your doctor or pharmacist before you take diazepam if you have any of these conditions
You need to talk to your doctor or pharmacist before taking diazepam if you:
- are allergic (hypersensitive) to diazepam or to other benzodiazepine medicines or to any of the other ingredients in your tablets
- are breathless or have difficulty breathing
- have depression (with or without anxiety) or hyperactivity
- have a phobia (a fear of a particular object or situation) or other mental illness
- have myasthenia gravis
- suffer from sleep apnoea ( a condition where you stop breathing whilst asleep)
- have severe liver disorders
- have porphyria (an inherited condition causing skin blisters, gut pain and brain or nervous system disorders)
- are planning a pregnancy or are pregnant
Check with your doctor or pharmacist before taking diazepam tablets if you:
- have a history of being dependent on drugs or alcohol to get through the day
- have problems with your heart and lungs or have severe kidney failure
- someone close to you has recently died
- have low blood levels of a protein called albumin
- have a personality disorder
- have a poor blood supply to the brain
Diazepam has some serious side effects, and if you get them you will need a doctor’s help
Go to a doctor or hospital straight away if you get any of the following symptoms, as they might be part of an allergic reaction:
- itchy skin or rash
- swelling of the face, lips, tongue or throat
- difficulty breathing or swallowing
Some other side-effects that do appear should get better after a few days. If they do not, you should go back to your doctor
Some side-effects of diazepam may – strangely - seem like other mental health symptoms. Some side-effects here are also the opposites of each other. The balance of chemicals in the brain is very fragile, and hard to control! If they do not get better after a few days on the tablets, go back to the doctor.
Do not stop taking the tablets until you talk to your doctor, or you may get withdrawal symptoms as well.
Tell your doctor if you notice any of the following side effects or notice any other effects not listed:
- extreme sleepiness that interferes with your daily life
- slurred speech
- headache, light-headedness, a ‘spinning’ sensation, unsteadiness or clumsiness and loss of co-ordination (you may notice these even after a single dose and this may continue into the following day)
- confusion, or memory loss (which may be experienced several hours after taking diazepam)
- seeing or sensing things that are not there, unusual behaviour, difficulty concentrating, agitation/irritability, getting overexcited or restless, feeling very angry (rage), numbed emotions, or depression with thoughts of hurting or killing yourself
- blood disorders (you may develop sore throats, nose bleeds or infections)
- changes in your sex drive
- in men, growth of breasts
- visual disturbances
- low blood pressure
- stomach upsets
- yellowing of the skin or whites of the eyes (jaundice)
- muscle spasms/shaking or weakness
- breathing difficulties
- difficulty going to wee
- increase in your amount of spit (saliva)
- you feel you are starting to need this product to get you through the day
Diazepam can change the effect of other medicines
Diazepam medicines may affect the way other drugs work. Tell your doctor if you are taking any of the following medicines:
- antidepressants, antipsychotics (to treat mental health eg zotepine), antihistamines (to treat allergies), general anaesthetics, lofexidine (to help relieve symptoms when you stop taking opioids), nabilone (to treat nausea and vomiting), hypnotics (to help you sleep), alpha blockers or moxonidine (to lower high blood pressure), muscle relaxants (eg baclofen, tizanidine). Taking these medicines with diazepam could make you very sleepy.
- some strong pain killers may give you a heightened sense of well being when taken with diazepam, which can increase your desire to continue taking these medicines (dependency) or can make you very sleepy.
- disulfiram (to treat alcohol addiction). Taking this medicine with diazepam could make you very sleepy and can cause diazepam to be removed from the body more slowly than usual.
- medicines for epilepsy eg phenobarbital, phenytoin, carbamazepine, or sodium valproate, (diazepam can affect the blood levels of these medicines).
- cimetidine or omeprazole (for ulcers), oestrogen-containing contraceptives, erythromycin (an antibiotic), antifungals (fluconazole, voriconazole) or isoniazid (to treat tuberculosis) as these can cause diazepam to be removed from the body more slowly than usual.
- rifampicin (to treat infections) or theophylline (to treat asthma) as this can cause diazepam to be removed from the body more quickly than usual.
- amrenavir or ritonavir (antivirals) as these can make you feel sleepy for longer or cause difficulty breathing.
- medicines to lower high blood pressure, diuretics (water tablets), nitrates (for heart conditions) as these could lower your blood pressure too much.
- levodopa (to treat Parkinson’s Disease) as diazepam may cause levodopa to not work so well.
- antacids (to reduce stomach acid) may slow down absorption of diazepam in the body.
You have to be most careful when you are starting or stopping any of these medicines.
Do not take diazepam with grapefruit juice or drinks or tablets containing caffeine (like coffee or cola) as this can reduce the effect of the diazepam.
If you have any further questions about this you should speak to your doctor or pharmacist.
Always talk to the doctor if you are taking other medicines.
Tell the pharmacist you are taking diazepam if you buy medicines (including things you put on your skin) for common illnesses.
You may need to change your dose of diazepam if you stop or start smoking
- Cigarette smoke affects the amount of diazepam in your body.
- If you smoke, you will probably need a higher dose of diazepam than someone who does not smoke.
- Tell your doctor if you smoke, so that you get the right dose for you.
- If you stop smoking, the body diazepam level rises and you might need to reduce your dose of diazepam slowly over one week
- If you (re)start smoking, you will probably need to increase it again
- Go to your doctor for advice if you stop or start smoking.
Diazepam does not mix well with drugs.
- It is very easy, and serious, to overdose with any combination of diazepam and drugs.
- Using cannabis with diazepam will make its sedative effect worse. You could go into a very deep sleep where you do not breathe properly and have difficulty waking up.
- Using heroin or methadone with diazepam will increase their combined sedative effects. You could go into a very deep sleep where you do not breathe properly and have difficulty waking up.
- Using cocaine or other stimulants (like ecstasy, amphetamines, MDA, 6-APB) with diazepam can lead to over-sedation.
Stopping diazepam quickly may cause withdrawal symptoms
You can stop taking it safely with your doctor’s help
Do not stop taking diazepam all at once. This could lead to serious symptoms, including:
- depression, nervousness, or irritability
- quick or uneven heartbeat
- muscle spasms or shaking
- loss of appetite, feeling or being sick, stomach cramps or diarrhoea
- having fits
If you have been taking a high dose, you may feel confused or behave strangely for a short while.
Your doctor will help you to reduce diazepam slowly over a few days at the end of a short course of treatment. Otherwise the symptoms you are being treated for may return more intensely than before (rebound insomnia and anxiety).
The risk of this happening is greater when you stop taking diazepam suddenly. You may also experience mood changes, anxiety, restlessness or changes in your sleep patterns.
If you have been taking diazepam for a long time, then the doctor will help you to come them by reducing the dose very gradually for a longer period of time.
If you suffer from any of these symptoms, go back to your doctor for advice.